Hail, Sauk
- When
- September 19, 2:25 PM CST
- Where
- Sauk County, 0.85 mi NE of Plain
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.290, -90.040
A line of thunderstorms formed along a stalling cold front and moved across southern WI. A severe thunderstorm within the line produced widespread hail damage on the southwest side of Madison and in Middleton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A line of thunderstorms formed along a stalling cold front and moved across southern WI. A severe thunderstorm within the line produced widespread hail damage on the southwest side of Madison and in Middleton. Thousands of insurance claims are anticipated due to hail damage to vehicles and properties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 19, 9:29 AM CST, 4 hours 56 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1029 AM CDT MON SEP 19 2016 .UPDATE... Not much has changed with the expected storms later today. Moisture/instability will continue to increase into the afternoon as a shortwave approaches. Plenty of sunshine so far this morning to heat things up. Latest mesoscale models have storms firing in the northwest forecast area by around 3 pm, reaching the southeast 5-6 pm. May see trailing convection lingering into the evening hours, not exiting the southeast until 10 or 11. Given the timing of the best instability, seems the highest severe threat will be from the time the storms fire this afternoon through late afternoon or early evening. && .AVIATION/18Z TAFS/... Thunderstorms are expected to develop this afternoon as a shortwave moves through the forecast area. Some of the storms could be strong to severe. Could see some lower visibilities with the storms this afternoon and evening. Otherwise, VFR conditions are expected through Tuesday as high pressure quickly builds in behind the trough. && .MARINE... A Small Craft Advisory is in effect until 6 pm for gusty swly winds ahead of an approaching cold front. Light winds are expected during and after the frontal passage this evening and into the overnight. && .PREV DISCUSSION... /Issued 347 AM CDT MON SEP 19 2016/ TODAY AND TONIGHT...Forecast Confidence Is Medium. Showers and thunderstorms across central Lake Superior and U.P. of MI. This is on the northern end of narrow instability channel ahead of cold front, extending from the Arrowhead region of MN southwest to near FSD. This is in a region of focused 700-850 mb warm advection and differential CVA, with a strong vort max rotating through the base of a negatively-tilted short wave trough. Instability axis shifts southeast into forecast area this afternoon, with 850 mb thermal ridge nosing into srn WI on relatively weak 20 to 25 knot southwesterly flow. Shear increases with veering and strengthening winds above. Above normal high temperatures in the upper 70s to lower 80s help to mix out the cap around 850 mb. Forecast 0-6 km bulk shear values climb to 35-40 knots, as the cap breaks by mid-late afternoon, with steep mid-level lapse rates producing 1500-2000 Joules/kg of CAPE. All are supportive of organized, severe convection. SPC has included most of the southern half of the CWA in a Slight Risk...with the rest in a Marginal Risk for severe thunderstorms. Hail and damaging winds will be the main threat, but 0-1 km shear of 25 knots brings potential for a tornado, with SPC putting a 5 percent probability in the Slight Risk area. Showers and thunderstorms will settle southeast with the cold front late this evening and overnight, with cold air advection on northwest winds dropping lows into the 50s. TUESDAY THROUGH WEDNESDAY NIGHT...Forecast Confidence Is Medium. Models are in decent agreement with high pressure sliding slowly east of the area Tuesday into Tuesday evening. The influence of the high should keep quiet weather across the area. Warm temperatures are expected to continue, with highs in the upper 70s to around 80 inland. Onshore winds should keep highs near Lake Michigan cooler Tuesday. A more active period of weather is then depicted by the models for later Tuesday night into the end of the week. Lee cyclogenesis over the central high Plains develops Tuesday night into Wednesday night, with a quasi-stationary front extending northeast from the low into far southern Minnesota and central Wisconsin. The front sags slowly southward into or just south of the area, depending on the model solution. The upward vertical motion with the frontogenesis with the front is modest at best. There is some focused warm air advection later Tuesday night into Wednesday across the area. The main low level jet nose remains west of the area later Tuesday night into Wednesday morning, with the nose trying to lean over into central Wisconsin Wednesday afternoon. It remains focused to the north and east of there Wednesday night. In addition, there is some consensus of a 500 mb vorticity maximum crossing the area Wednesday into Wednesday night. All in all, look for on and off chances for showers and thunderstorms during the late Tuesday night into Wednesday night period. The best chances seem to be Wednesday into Wednesday night in northern portions of the area. There is a good amount of mean layer CAPE during this time, with 0 to 6 km bulk shear values in the 20 to 30 knot range. SPC marginal severe risk seems reasonable for Wednesday into Wednesday night. Rising precipitable water values, and parallel orientation of surface front to mid level flow, suggests some heavy rainfall would be possible as well. Warm and humid conditions are expected Tuesday night into Wednesday night. THURSDAY THROUGH SUNDAY...Forecast Confidence Is Medium. ECMWF and GFS are showing the surface front sagging slowly south of the area Thursday into Friday, with easterly winds developing over the area and lingering into the upcoming weekend. Given the close proximity of the surface front, with passing 500 mb vorticity maxima Thursday, continued PoPs for Thursday into Friday. Mainly tall skinny mean layer CAPE with weak deep layer bulk shear is depicted by the GFS during this time. This would limit any severe risk. High precipitable water and other favorable index values, with the surface boundary parallel to the mid level flow, suggests heavy rainfall may continue to be an issue into Friday. Too early to tell at this point about the heavy rainfall potential this far out. Still something to watch for. Warm and humid conditions should remain Thursday into Friday. Continued PoPs into the weekend, though models differ quite a bit with timing of cold front into the region Sunday and Monday. AVIATION/12Z TAFS/... Will continue to carry low-level wind shear at KMSN until daytime warming mixes out low-level inversion around 14Z. VFR conditions with gusty southwest winds up to 20 knots expected from mid-morning to mid-afternoon. Showers and thunderstorms develop later this afternoon and evening, along an approaching cold front. There is an increasing potential for severe thunderstorms, with hail and damaging wind gusts from mid-late afternoon through the mid-evening hours. Expecting MVFR cigs and vsbys with the storms, which will exit the far southeast with the front between 09Z and 12Z Tuesday. MARINE... Still looking for gusty southwest winds ahead of the cold front, though possibly not as robust as earlier runs, with model soundings showing mixing just getting into 23-25 knot winds within 2k ft of the surface. Steep low-level lapse rates will allow enough downward momentum transfer for gusts of 22 to 25 knots from mid-morning through mid-afternoon to keep Small Craft Advisory going. Winds turn northwest behind the front tonight, and north on Tuesday, but speeds low enough to keep both winds and waves below Small Craft Advisory criteria. && .MKX Watches/Warnings/Advisories... WI...None. LM...SMALL CRAFT ADVISORY until 6 PM CDT this evening for LMZ643>646. && UPDATE...DDV/Gehring TODAY/TONIGHT AND AVIATION/MARINE...REM Tuesday THROUGH Sunday...Wood
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 315 PM CDT MON SEP 19 2016 WIZ046-047-051-052-056>060-062>072-202015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 315 PM CDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR MUCH OF SOUTHERN WISCONSIN. LARGE HAIL AND DAMAGING WINDS IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THUNDERSTORMS WILL BECOME LIKELY AT TIMES FROM TUESDAY NIGHT THROUGH THURSDAY DUE TO A FRONT STALLING OVER THE AREA. HEAVY RAINFALL IS POSSIBLE MAINLY NORTH OF MADISON. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED INTO THE EARLY EVENING. LMZ643>646-202015- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 315 PM CDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FROM PORT WASHINGTON TO WINTHROP HARBOR ILLINOIS UNTIL 8 PM. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT. A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING DUE TO BREEZY SOUTHWEST WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THERE ARE CHANCES FOR THUNDERSTORMS AT TIMES FROM WEDNESDAY THROUGH MONDAY DUE TO A STATIONARY FRONT. WWW.WEATHER.GOV/MKX MG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
115 PM CDT MON SEP 19 2016
WIZ051-058-059-191845-
FOND DU LAC-WASHINGTON-DODGE-
115 PM CDT MON SEP 19 2016
...A STRONG THUNDERSTORM WILL AFFECT THE FOND DU LAC AREA...
AT 113 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OAKFIELD...OR
NEAR NORTH FOND DU LAC...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FOND DU LAC...WAUPUN...NORTH FOND DU LAC...LOMIRA...CAMPBELLSPORT...
OAKFIELD...BRANDON...TAYCHEEDAH...ASHFORD...LAMARTINE...BYRON...
FOX LAKE...MOUNT CALVARY...BROWNSVILLE...KEKOSKEE AND PEEBLES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4354 8816 4352 8898 4363 8898 4363 8889
4372 8888 4394 8819 4394 8816
TIME...MOT...LOC 1813Z 258DEG 37KT 4376 8856
MRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 140 PM CDT MON SEP 19 2016 WIZ063-191930- DANE- 140 PM CDT MON SEP 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DANE COUNTY... AT 140 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER VERONA...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MADISON...SUN PRAIRIE...FITCHBURG...MIDDLETON...STOUGHTON...VERONA... OREGON...MCFARLAND...MONONA...COTTAGE GROVE...DEERFIELD... SHOREWOOD HILLS...MAPLE BLUFF...UTICA...UW-MADISON... CAMP RANDALL STADIUM...PAOLI...PINE BLUFF AND HENRY VILAS ZOO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4289 8960 4306 8966 4322 8915 4292 8904 TIME...MOT...LOC 1840Z 257DEG 18KT 4299 8956 SPM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
147 PM CDT MON SEP 19 2016
WIZ051-052-058-191915-
SHEBOYGAN-FOND DU LAC-DODGE-
147 PM CDT MON SEP 19 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SHEBOYGAN AND
SOUTHEASTERN FOND DU LAC COUNTIES...
AT 146 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR LOMIRA...OR
8 MILES SOUTH OF FOND DU LAC...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...LOMIRA...CAMPBELLSPORT...RANDOM LAKE...ELKHART LAKE...
ASHFORD...BYRON...GREENBUSH...EDEN...CASCADE...BROWNSVILLE...ADELL...
WALDO...ST. CLOUD...GLENBEULAH...BATAVIA...WAUCOUSTA...BEECHWOOD...
DUNDEE AND SILVER CREEK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4355 8792 4359 8850 4369 8850 4377 8832
4389 8796 4389 8794
TIME...MOT...LOC 1846Z 261DEG 35KT 4367 8840
MRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
220 PM CDT MON SEP 19 2016
WIZ052-059-060-066-192000-
MILWAUKEE-SHEBOYGAN-OZAUKEE-WASHINGTON-
220 PM CDT MON SEP 19 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...SHEBOYGAN
AND OZAUKEE COUNTIES...
AT 219 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR KEWASKUM...
MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SHEBOYGAN...WEST BEND...MEQUON...HARTFORD...GRAFTON...CEDARBURG...
PORT WASHINGTON...PLYMOUTH...SHEBOYGAN FALLS...JACKSON...SLINGER...
SAUKVILLE...KEWASKUM...THIENSVILLE...HOWARDS GROVE...OOSTBURG...
BELGIUM...FREDONIA...KOHLER AND CEDAR GROVE.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN ARE OCCURRING WITH
THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4366 8772 4356 8779 4346 8780 4337 8788
4326 8791 4321 8790 4320 8842 4337 8842
4337 8840 4343 8840 4354 8832 4354 8816
4366 8816 4386 8773 4378 8771
TIME...MOT...LOC 1919Z 263DEG 32KT 4355 8815
MRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
238 PM CDT MON SEP 19 2016
WIZ056-057-192030-
SAUK-COLUMBIA-
238 PM CDT MON SEP 19 2016
...A STRONG THUNDERSTORM WILL AFFECT SAUK AND NORTHWESTERN COLUMBIA
COUNTIES...
AT 237 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF LA FARGE...OR 19 MILES EAST OF VIROQUA...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BARABOO...REEDSBURG...PRAIRIE DU SAC...SAUK CITY...WISCONSIN DELLS...
LAKE WISCONSIN...LAKE DELTON...SPRING GREEN...WEST BARABOO...PLAIN...
NORTH FREEDOM...MERRIMAC...LA VALLE...ROCK SPRINGS...LOGANVILLE...
IRONTON...LIME RIDGE...LELAND...HILL POINT AND DEVILS LAKE ST PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4364 8962 4357 8966 4356 8960 4338 8960
4336 8965 4336 8967 4331 8973 4327 8972
4324 8977 4324 8980 4320 8985 4319 8990
4320 9000 4315 9005 4316 9009 4316 9018
4355 9019 4356 9031 4364 9031
TIME...MOT...LOC 1937Z 280DEG 55KT 4362 9050
SPMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 PM CDT MON SEP 19 2016
WIZ046-047-057-192100-
GREEN LAKE-COLUMBIA-MARQUETTE-
317 PM CDT MON SEP 19 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA...GREEN LAKE
AND MARQUETTE COUNTIES...
AT 316 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WISCONSIN
DELLS...MOVING EAST AT 50 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PORTAGE...WISCONSIN DELLS...LAKE DELTON...PARDEEVILLE...MONTELLO...
MARKESAN...WESTFIELD...PRINCETON...GREEN LAKE...CAMBRIA...PACKWAUKEE...
MANCHESTER...WYOCENA...OXFORD...ENDEAVOR...FRIESLAND...KINGSTON...
MARQUETTE...BRIGGSVILLE AND GLEN OAK.
LAT...LON 4363 8889 4363 8901 4345 8901 4355 8959
4356 8961 4357 8973 4360 8972 4361 8978
4364 8978 4364 8960 4388 8960 4389 8889
TIME...MOT...LOC 2016Z 277DEG 42KT 4366 8974
MRCThe La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
20 hail. Local standard time, as filed.
A swath of hail damage to crops from Cross Plains to Middleton.
Hail ranged from 1.5 to 2 inches in diameter. Hail damage to car, roof of home, siding, and window screens. Hail damage to trees and plants. Power outage around 1 hour.
One inch hail at Middleton Police Department.
Hail ranging from 1.75 to 2.20 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660036, 660054, 660055, 660037, 660038, 660039, 660040, 660041, 660042, 660043, 660044, 660045, 660046, 660047, 660048, 660049, 660050, 660051, 660052, 660053.